Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 26, 2021Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 26, 2021, 5:11 PM EDT for Wake County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 5:11 PM EDT (21:11 UTC)
Expired
May 26, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS82 KRAH 262111
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
511 PM EDT Wed May 26 2021
 
NCZ041-262145-
Wake NC-
511 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE COUNTY UNTIL
545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving northeast at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Apex, Holly Springs, Morrisville, Knightdale,
New Hill, Lake Wheeler and William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3594 7868 3574 7845 3560 7893 3567 7897
      3575 7894
TIME...MOT...LOC 2110Z 240DEG 32KT 3573 7885 

$$

JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 26, 3:22 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 26, 3:22 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
322 PM EDT Wed May 26 2021

.SYNOPSIS...
A very warm air mass will build over the region through Friday
night. A strong cold front will push slowly southeast through
central North Carolina Saturday morning, with cooler air moving in
for late Saturday through early next week.

&&

.NEAR TERM /REMAINDER OF THE DAY AND TONIGHT/...
As of 235 PM Wednesday...

...Only a slight chance of a thunderstorm this afternoon.

...Watching near record heat for late May will be the main highlight.

MLCapes have reached 1000 j/kg over portions of the central and
northeastern sections of the Piedmont, mainly along the surface
Piedmont trough. There has been just enough moisture convergence to
go with the instability to generate widely scattered showers and
thunderstorms. It appears that areas along or near the trough will
have the best chance (albeit only 20 percent or so) of a shower or
thunderstorm before nocturnal cooling begins near sunset.

Otherwise, expect partly sunny to mostly sunny skies with highs in
the lower to mid 90s (10+ degrees above normal). It appears that we
should fall short of the record daily highs, with RDU possibly the
most at risk.

Any isolated thunderstorms in the northwest and northern sections
are expected to die out by late evening. Otherwise, a warm SW flow
will keep lows in the upper 60s for most areas (nearly 10 degrees
above normal).

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Thursday...

...Continued hot and only a slight chance of thunder.

Hot temperatures in the lower to mid 90s will again be the general
rule on Thursday as the mid/upper level ridge will still be in
place. The ridge will begin to break down by late Thursday and
Thursday night allowing a the cold front to approach from the NW-N
late in the week. The chance of PM thunderstorms on Thursday again
looks to be slight or slim, only about 15-20 percent. Models
generally support a weak Piedmont surface trough again Thursday, but
with very little flow aloft. Strong heating will lead to highs in
the lower to mid 90s. However, instability will be held down by the
mixing out of the low level moisture with dew points in the lower to
mid 60s - instead of near 70. An isolated to widely scattered
thunderstorm is expected, but the chance appears to be less than 20
percent. Warm and partly cloudy conditions are expected Thursday
night. Lows in the mid 60s to near 70.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 320 PM Wednesday...

A positive tilt mid/upr-level trough over the Upper Midwest and cntl
Plains Fri morning, including a compact, closed mid-level cyclone
near the IA/WI border, will progress east across the OH Valley and
cntl Appalachians this weekend, then reach the middle Atlantic coast
by Mon. While considerable model spread remains regarding timing and
amplitude of the trough and associated closed low, the 12Z GFS
appears to be an extreme outlier with a 577 dam 500 mb low along the
sern US coast next Tue-Wed. More progressive solutions are
consequently favored at this time.

At the surface, an Appalachian-lee trough/low will strengthen over
the srn middle Atlantic Piedmont on Fri-Sat, ahead of a cold front
that will merge with the trough and settle sewd across cntl NC late
Sat-Sun morning. Following high pressure will ridge swd in cold air
damming fashion across the region by Sun, then continue into early
Mon. The high should then move offshore and provide for a
warmer/more seasonable return flow for Tue-Wed.

The sensible weather related to the pattern described above will
feature well above average temperatures Friday and which will trend
well below by Sunday, with following, moderating conditions early-
mid next week. An above average chance of precipitation will also
accompany the transition to cooler, beginning with scattered
convection Friday afternoon-evening, then ending with post-frontal
showers/light rain on Sunday.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
As of 245 PM Wednesday...

Through 12Z Thursday: Generally VFR conditions are expected through
18z/Thursday. An isolated shower/storm is possible, but the chance
is 20 percent or less through 01z/tonight, then 10 percent or less
thereafter.

Outlook: VFR conditions will continue through Thursday night with
minimal chances of a shower/storm during Thursday PM. The chances
for showers/storms will increase somewhat Friday and continue
Saturday and Saturday evening. A return to VFR conditions are
expected Sunday.

&&

.CLIMATE...

High temperatures that could be broken this week:

Raleigh:          Wednesday, May 26: 94 set in 2019
                  Thursday, May 27: 96 set in 1916

Greensboro:       Wednesday, May 26: 95 set in 1926

Fayetteville:     Wednesday, May 26: 100 set in 1953

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/Hartfield
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...MWS
AVIATION...Badgett/Green
Hazardous weather outlook, May 26, 11:53 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1153 AM EDT Wed May 26 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271600-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1153 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 PM EDT Wed May 26 2021

NCZ041-262145-
Wake NC-
511 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE COUNTY UNTIL
545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving northeast at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Apex, Holly Springs, Morrisville, Knightdale,
New Hill, Lake Wheeler and William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3594 7868 3574 7845 3560 7893 3567 7897
      3575 7894
TIME...MOT...LOC 2110Z 240DEG 32KT 3573 7885

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:29 PM EDTSpecial Weather StatementRAHFranklin46 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.